Rebound Headaches due to Painkillers

Rebound Headaches due to Painkillers

What everyone commonly knows about painkillers is just a drop in the ocean . All of us use these drugs in our day to day life without knowing what adverse effect it might cause in the long run .

Commonly used painkillers that come under the classification of NSAIDS(Non-Steroidal Anti-Inflammatory Drugs) cause a condition known as Rebound Headache  or Analgesic rebound headache or Medication OverdoseMost common drugs associated with Rebound headaches such as – Acetaminophen (Another name for Paracetamol) ,Tylenol (Paracetamol) , Excedrin (Aspirin+Paracetamol+Caffeine) , Brufen/Advil (Ibuprofen) etc   are analgesics used commonly that may cause rebound headaches when they are taken in quantities beyond prescription and overused .

Mechanism Of Rebound Headache

Take an example of a drug , eg: Tylenol or Valine enters the body and blood stream within 30mins after a person takes it . Once it’s effect diminishes , the amount of the drug in blood reduces . When this happens , at times the headache that was suppressed by the drug “Rebounds” back with another headache that is more aggravated . Continuous doses and overdoses causes the drug to be less and less effective . As a result of which pain suppression decreases and rebound attacks increase . An added disadvantage is that discontinuing the medication can result in an even greater pain . It is believed that these drugs diminish the body’s own defense against headaches .

Certain researches and studies have even proven that these medications in prolonged use can cause Cortical Spreading Depression (CSD) which is an underlying cause for migraine .

Caffeine containing medications and Caffeine can also cause rebound headaches in prolonged and frequent use . Apart from these , painkillers also cause Peptic ulcer and Kidney problems (Nephrotoxicity)

To summarize , keep in mind that these above symptoms and conditions occur only during prolonged use and overuse , so kindly never self medicate and always consult a doctor before you have any medicine , even if it’s a painkiller !

Be Aware and Stay Healthy !

Leave a Reply

Your email address will not be published. Required fields are marked *